The invariance of the arithmetic mean with respect to generalized quasi-arithmetic means

Zita Makó, Zsolt Páles

Research output: Contribution to journalArticle

10 Citations (Scopus)


The aim of this paper is to find those pairs of generalized quasi-arithmetic means on an open real interval I for which the arithmetic mean is invariant, i.e., to characterize those continuous strictly monotone functions φ, ψ : I → R and Borel probability measures μ, ν on the interval [0, 1] such thatφ-1 (underover(∫, 0, 1) φ (t x + (1 - t) y) d μ (t)) + ψ-1 (underover(∫, 0, 1) ψ (t x + (1 - t) y) d ν (t)) = x + y (x, y ∈ I) holds. Under at most fourth-order differentiability assumptions and certain nondegeneracy conditions on the measures, the main results of this paper show that there are three classes of the solutions φ, ψ: they are equivalent either to linear, or to exponential or to power functions.

Original languageEnglish
Pages (from-to)8-23
Number of pages16
JournalJournal of Mathematical Analysis and Applications
Issue number1
Publication statusPublished - May 1 2009



  • Gauss-composition
  • Generalized quasi-arithmetic mean
  • Invariance equation
  • Matkowski-Sutô equation

ASJC Scopus subject areas

  • Analysis
  • Applied Mathematics

Cite this